Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 89, NWS Grand Forks, ND

July 3, 2004Nelson County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 3, 2004, 2:27 PM CDT for Nelson County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2004, 2:27 PM CDT (19:27 UTC)
Expired
Jul 3, 2004, 3:30 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Nelson County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 83 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.5 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2004-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2004-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1124 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 031927
SVRFGF
NDC063-032030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
227 PM CDT SAT JUL 3 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  NELSON COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 330 PM CDT.

* AT 221 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  CLUSTER OF SEVERE THUNDERSTORM 6 MILES NORTHEAST OF TOLNA...OR     
  ABOUT 27 MILES SOUTHEAST OF DEVILS LAKE...MOVING TO THE EAST AT 10 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...

  LAKOTA AT 230 PM...
  MAPES AT 255 PM...
  MICHIGAN AT 315 PM AND
  PETERSBURG AT 330 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4811 9839 4771 9848 4772 9793 4815 9797

$$

JCA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:40 AM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Jul 3, 7:40 AM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
740 AM CDT SAT JUL 3 2004

.DISCUSSION...
00Z MSAS ANALYSIS DEPICTED TROUGH OF LOW PRESSURE FROM SOUTHERN
ONTARIO PROVINCE TO EASTERN NORTH DAKOTA. MAIN PARENT COLD FRONT
WAS EVIDENT VICINITY OF THE INTERNATIONAL BORDER WITH STRONGEST
PRESSURE RISES OVER SOUTHERN MANITOBA. APPEARS GREATEST AREAL
COVERAGE OF STORMS WAS ALONG RED RIVER VALLEY IN CLOSE PROXIMITY
TO WEAK LOW CENTER NEAR GRAND FORKS. IN THIS REGION LARGE SCALE
ASCENT WAS BEING AIDED BY STRONGER CONVERGENCE/DIRECTIONAL SHEAR
FOR INDUCEMENT OF STORMS.

MAIN FORECAST CHALLENGE CONCERNS CONVECTION AREAL COVERAGE AND
END/TIMING. ONCE AGAIN STORMS TONIGHT BEING AIDED BY DESTABLIZATION
CAUSED BY DAYTIME HEATING WITH TRUE UPPER LEVEL SUPPORT LACKING.
REMAINDER OF THIS EVENING EXPECT CONVECTION TO CONTINUE TO INCH
EAST OF THE RED RIVER VALLEY WITH A REDUCTION IN INTENSITY BY DUSK.
ANTICIPATE COLD FROPA...PER MODELS BEFORE MIDNIGHT ACROSS MOST OF
CWFA EXCEPT PERHAPS THE FAR SOUTH. DEWPOINTS IN WAKE OF FRONT ARE IN
THE 50S NORTH OF THE BORDER...PER REVIEW OF CANADIAN OBSERVATIONAL
NETWORK...THUS LOWS IN THE 50S ACROSS MUCH OF CWFA STILL APPEARS
FEASIBLE DESPITE LINGERING CLOUDS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE
MN...NONE.

&&

BERG
Hazardous weather outlook, Jul 3, 6:30 AM CDT, 7 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
630 AM CDT SAT JUL 3 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031500-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
630 AM CDT SAT JUL 3 2004

...ISOLATED SEVERE STORMS POSSIBLE FROM LATE FORENOON INTO EARLY
EVENING OVER PARTS OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE FORENOON ACROSS THE
RED RIVER VALLEY AND INTO NORTHWEST MINNESOTA FROM THIS FORENOON
INTO THE EARLY AFTERNOON. ADDITIONAL STORMS WILL DEVELOP FROM
EASTERN NORTH DAKOTA INTO NORTHWEST MINNESOTA LATER THIS AFTERNOON
AND THIS EVENING. THE MAIN THREAT FRO THESE STORM WILL BE LIGHTNING
AND PERIODS OF BRIEF HEAVY RAIN. A FEW STORMS MAY PRODUCE LARGE HAIL
IN NORTHWEST MINNESOTA FROM 10 AM THROUGH 3 PM. A FEW STORMS MAY
AGAIN PRODUCE LARGE HAIL ACROSS EASTERN NORTH DAKOTA INTO NORTHWEST
MINNESOTA FROM 4 PM THROUGH 10 PM.

STORMS ARE EXPECTED TO FIRE ALONG AN INVERTED TROF MOVING THOUGH THE
RED RIVER VALLEY INTO NORTHWEST MINNESOTA THIS MORNING. A SECOND
ROUND OF ACTIVITY IS EXPECTED ALONG A COLD FRONT THAT WILL DROP INTO
NORTHEAST NORTH DAKOTA LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE FROM MONDAY AFTERNOON INTO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FROM LATE FORENOON INTO THIS
EVENING.

GUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 2:44 PM CDTSevere Thunderstorm WarningFGFCass61 min
Jul 3, 3:07 PM CDTSevere Thunderstorm WarningFGFWalsh38 min
Jul 3, 3:37 PM CDTSevere Thunderstorm WarningFGFEddy23 min
Jul 3, 5:02 PM CDTTornado WarningFGFCavalier43 min
Jul 3, 5:36 PM CDTSevere Thunderstorm WarningFGFCass, Traill54 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.